Alert archive / California / Flash Flood Warnings in 2014
Flash Flood Warning 40, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Sep 7, 2014, 1:27 PM PDT for San Diego County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 7, 2014, 1:27 PM PDT (20:27 UTC)
- Expired
- Sep 7, 2014, 4:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County San Diego County, CA
The radar
The San Diego radar (KNKX), 43 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.5 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2509 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
785
WGUS56 KSGX 072027
FFWSGX
CAC073-072330-
/O.NEW.KSGX.FF.W.0040.140907T2027Z-140907T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
127 PM PDT SUN SEP 7 2014
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTH CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...
* UNTIL 430 PM PDT
* AT 118 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A THUNDERSTORM CAPABLE OF PRODUCING FLASH FLOODING AROUND 8 MILES
SOUTHWEST OF PALOMAR MOUNTAIN...OR 12 MILES NORTHEAST OF
ESCONDIDO. A LOCAL GAUGE REPORTED 1.57 INCHES OF RAIN HAS FALLEN
IN THE LAST HOUR...AROUND 5 MILES NORTHEAST OF VALLEY CENTER. THE
STORM WAS MOVING NORTH AT 10 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PAUMA
VALLEY...AND STATE ROUTE 76 NEAR PAUMA VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3337 11705 3339 11682 3324 11679 3321 11692
3322 11705
$$
JJT2 follow-up statements
406
WGUS76 KSGX 072213
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
313 PM PDT SUN SEP 7 2014
CAC073-072330-
/O.CON.KSGX.FF.W.0040.000000T0000Z-140907T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
313 PM PDT SUN SEP 7 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM PDT FOR NORTH
CENTRAL SAN DIEGO COUNTY...
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PALOMAR
MOUNTAIN AND PAUMA VALLEY.
AT 312 PM...THUNDERSTORMS WERE DIMINISHING OVER THE AREA...BUT
ADDITIONAL DEVELOPMENT REMAINS POSSIBLE. MEASURED RAINFALL TOTALS OF
0.50 TO 0.72 INCHES OF RAIN HAVE OCCURRED IN THE LAST 2
HOURS...INCLUDING 0.60 INCHES AT PALOMAR MOUNTAIN. HIGHER RAINFALL
TOTALS HAVE LIKELY OCCURRED BETWEEN GAGES...GIVEN RADAR ESTIMATES OF
1 TO 1.25 INCHES SOUTHEAST OF PAUMA VALLEY. FLASH FLOODING WILL
REMAIN A THREAT THROUGH 430 PM AS RUNOFF FROM HEAVY RAINFALL
CONTINUES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3337 11705 3339 11682 3324 11679 3321 11692
3322 11705
$$
BA620
WGUS76 KSGX 072322
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
422 PM PDT SUN SEP 7 2014
CAC073-072331-
/O.EXP.KSGX.FF.W.0040.000000T0000Z-140907T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
422 PM PDT SUN SEP 7 2014
...THE FLASH FLOOD WARNING WILL EXPIRE AT 430 PM PDT FOR NORTH
CENTRAL SAN DIEGO COUNTY...
THUNDERSTORMS OVER THE PAUMA VALLEY AREA HAVE DIMINISHED...AND
SO THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE.
HOWEVER...RUN-OFF FROM EARLIER HEAVY RAINS MAY STILL BE
OCCURRING. WATCH OUT FOR FLOODED ROADS.
LAT...LON 3337 11705 3339 11682 3324 11679 3321 11692
3322 11705
$$
HARRISONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 8:23 AM PDT, 5 hours 4 minutes earlier.
Area forecast discussion, Sep 7, 8:23 AM PDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
823 AM PDT SUN SEP 7 2014
.SYNOPSIS...
A DEEP MONSOONAL FLOW OF MOISTURE WILL FUEL PERIODS OF SHOWERS AND
THUNDERSTORMS ACROSS THE REGION THROUGH MONDAY. THE THUNDERSTORMS
WILL BE CAPABLE OF VERY HEAVY RAIN...AND LOCAL FLASH FLOODING. IT
WILL BE WARM AND HUMID THROUGH MONDAY...WITH SOME DRYING EXPECTED
FROM THE NORTHWEST BEHIND A LOW PRESSURE TROUGH SWINGING THROUGH THE
STATE ON TUESDAY. DRY WEATHER WITH SEASONAL TEMPERATURES WILL FOLLOW
BEGINNING WEDNESDAY AND CONTINUING FOR THE REMAINDER OF THE WEEK
UNDER HIGH PRESSURE ALOFT.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
EXPECT AN ACTIVE THUNDERSTORM DAY TODAY WITH POSSIBLE FLASH FLOODING
IN AND BELOW THE MOUNTAINS...
THE FLASH FLOOD WATCH HAS BEEN EXPANDED WESTWARD FOR TODAY...DUE TO
INCREASED SE STEERING FLOW AND EXPECTED LOW-LEVEL CONVERGENCE TO SET
UP WEST OF THE MOUNTAIN CREST...
SKIES WERE PARTLY CLOUDY ACROSS SOCAL THIS MORNING DUE TO MID-LEVEL
CLOUDS. AROUND SUNRISE...THE CLOUDS EXHIBITED CONSIDERABLE VERTICAL
EXTENT AT TIMES...SIGNIFYING INSTABILITY. GPS SENSORS SHOWED PWS IN
THE 1.4 TO 2.O INCH RANGE. UP CONSIDERABLY FROM YESTERDAY. RADAR HAD
ECHOES OVER THE FAR SOUTHERN DESERT AREAS AT 8 AM PDT WITH THE
ACTIVITY DRIFTING NW. SURFACE PRESSURE GRADIENTS WERE NEUTRAL/WEAK
OFFSHORE AND CONTINUED A WEAK OFFSHORE TREND. THE 12Z MIRAMAR
SOUNDING HAD AN ALMOST SFC BASED 9 DEGREE C INVERSION AND A PW OF
1.58 IN. THE INSTABILITY PARAMETERS WERE WEAK...WITH A SLIGHTLY
POSITIVE LIFTED INDEX AND LOW CAPE. MID-LEVEL STEERING FLOW WAS SE
AT 15 KT... BECOMING SW 10-20 KT ABOVE 15K FT.
BASED ON SATELLITE PW ESTIMATES/GPS SENSORS AND THE 12Z MIRAMAR
SOUNDING...THE NAM12 LOOKS ON TRACK WITH THE INFLUX OF DEEP
MONSOONAL MOISTURE. OVER THE NEXT 24 HOURS. MANY AREAS ACROSS SAN
DIEGO...IMPERIAL...AND RIVERSIDE COUNTIES SHOULD SEE VALUES
EXCEEDING TWO INCHES. THE SATELLITE IMAGERY ALSO SHOWS TROPICAL
STORM NORBERT WELL OFF THE PACIFIC COAST OF BAJA NOW DRIFTING WNW
AT 8 MPH. AT 8 AM PDT...THE STORM CENTER WAS ABOUT 460 MILES SOUTH
OF SAN DIEGO WITH MAXIMUM SUSTAINED WINDS NEAR 60 MPH.
FARTHER TO THE NW...WATER VAPOR IMAGERY SHOWS A LOW PRESSURE TROUGH
WITH AN AXIS ALONG 135W SWINGING EAST ACROSS THE PACIFIC. THIS
FEATURE WILL MOVE THROUGH CALIFORNIA ON TUE...HELPING TO STEER THE
REMNANTS OF NORBERT INLAND. IT IS THE EXACT TRACK OF THIS SHEARED...
UPPER-LEVEL PORTION OF THE STORM THAT MAY ENHANCE RAINFALL PROSPECTS
ACROSS SAN DIEGO COUNTY ON TUE. FOR NOW THE MODELS CONTINUE TO PULL
IT INLAND OVER NORTHERN BAJA WHICH SHOULD FAVOR AREAS SOUTH OF THE
CWA FOR ANY ADDITIONAL RAINFALL DRIVEN BY DYNAMICS...AS OPPOSED TO
DAYTIME HEATING AND CONVECTION. DIURNAL HEATING STILL LOOKS TO BE A
DRIVER ON TUE FOR SOUTHERN AREAS OF THE CWA.
IT WILL BE A PARTLY CLOUDY...WARM AND HUMID LATE SUMMER DAY MOST
AREAS WITH SCATTERED THUNDERSTORMS BUILDING OVER MTNS/FOOTHILLS/
DESERTS. LOCALLY HEAVY RAINFALL AMOUNTS OF 2-4 INCHES IS POSSIBLE BY
AFTERNOON NEAR SLOW MOVING THUNDERSTORMS. MON COULD BE SIMILAR...
EXCEPT VEERING WINDS ALOFT FAVOR THUNDERSTORMS THAT DEVELOP OVER THE
MOUNTAINS TO MOVE OVER THE DESERTS. FLASH FLOODING IS EXPECTED TO
DEVELOP AS A RESULT OF THE HEAVIER AND SLOWER MOVING CELLS.
RESIDUAL MOISTURE AND INTERACTION BETWEEN WHAT IS LEFT OF NORBERT...
AND THE LOW PRESSURE TROUGH IN THE WESTERLIES...WILL DETERMINE THE
WEATHER ON TUE. FOR NOW WE CONTINUE WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS. THE BEST CHANCE WILL BE OVER SOUTHERN AREAS AS MUCH
DRIER AIR IS ADVECTED SE BEHIND THE MID-LATITUDE TROUGH.
DRY WEATHER WITH NEAR SEASONAL TEMPERATURES IS EXPECTED TO FOLLOW
FOR WEDNESDAY INTO NEXT WEEKEND UNDER WEAK HIGH PRESSURE ALOFT.
&&
.AVIATION...
071530Z...COAST AND VALLEYS...SCT-BKN CLOUDS LAYERED FROM 6000 FT TO
30000 FT. ISOLATED SHOWERS AND THUNDERSTORMS MAY DEVELOP AFT 18Z.
THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY/ERRATIC
DOWNDRAFT WINDS...SMALL HAIL AND LOCALLY REDUCED VIS IN HEAVY RAIN.
CONFIDENCE IS MODERATE FOR SHOWERS/TSTMS WEST OF THE MTNS TODAY.
LITTLE OR NO CLOUDS BLO 3000 FT ARE EXPECTED THROUGH TONIGHT.
MTNS AND DESERTS...SHOWERS/TSTMS ARE DEVELOPING OVER THE SAN DIEGO
COUNTY MTNS AND WILL INCREASE IN COVERAGE AND INTENSITY...SPREADING
NORTHWARD INTO RIVERSIDE AND SAN BERNARDINO COUNTIES THROUGH THIS
AFTERNOON. SHOWERS/TSTMS WILL DISSIPATE LATE THIS EVENING.
&&
.MARINE...
900 AM...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE COASTAL
WATERS THROUGH MONDAY DUE TO MOISTURE FROM THE REMNANTS OF TROPICAL
CYCLONE NORBERT. THUNDERSTORMS WILL HAVE THE CAPABILITY OF PRODUCING
STRONG AND ERRATIC WINDS...HEAVY DOWNPOURS...SMALL HAIL...AND CLOUD
TO WATER LIGHTNING.
&&
.BEACHES...
900 AM...LONG-PERIOD SOUTHWEST SWELL WILL CONTINUE TO GENERATE
ELEVATED SURF ON SOUTH AND SOUTHWEST FACING BEACHES THIS
MORNING...SLOWLY SUBSIDING THROUGH MONDAY. HOWEVER...A 4-6 FOOT 9-12
SECOND SOUTH SOUTHEAST SWELL GENERATED BY TROPICAL CYCLONE NORBERT
WILL LIKELY ARRIVE LATER TODAY AND CONTINUE THROUGH
TUESDAY...RESULTING IN SOME MORE ELEVATED SURF...MAINLY FOR
SOUTH-FACING BEACHES IN ORANGE COUNTY. THE SURF HEIGHTS AND LARGE
TIDAL SWINGS WILL RESULT IN STRONG AND DANGEROUS RIP AND LONGSHORE
CURRENTS. THERE IS ALSO THE POTENTIAL FOR MINOR TIDAL OVERFLOW
DURING THE MID-EVENING HIGH TIDES. A BEACH HAZARDS STATEMENT REMAINS
IN EFFECT THROUGH MONDAY NIGHT...SEE LAXCFWSGX AND LAXSRFSGX FOR
MORE DETAILS.
&&
.SKYWARN...
SKYWARN ACTIVATION IS REQUESTED FOR THE MOUNTAINS...DESERTS...AND
INLAND VALLEYS FOR LATE MORNING THROUGH EARLY EVENING TODAY.
ACTIVATION DURING SIMILAR HOURS MAY BE NEEDED MONDAY FOR THE
MOUNTAINS AND DESERTS.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH FROM 10 AM PDT THIS MORNING THROUGH MONDAY
EVENING FOR THE APPLE AND LUCERNE VALLEYS...COACHELLA
VALLEY...RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO COUNTY
MOUNTAINS...SAN DIEGO COUNTY DESERTS...SAN DIEGO COUNTY
MOUNTAINS.
BEACH HAZARDS STATEMENT THROUGH LATE MONDAY NIGHT FOR THE
BEACHES IN THE ORANGE COUNTY COASTAL AREAS...SAN DIEGO
COUNTY COASTAL AREAS.
FLASH FLOOD WATCH FROM 10 AM PDT THIS MORNING THROUGH THIS
EVENING FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY
VALLEYS-THE INLAND EMPIRE...SAN DIEGO COUNTY VALLEYS.
PZ...NONE.
&&
PUBLIC...JAD
AVIATION/MARINE/BEACHES...PGIn the hours before
Local storm report, Sep 7, 10:12 AM PDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1012 AM PDT SUN SEP 7 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FLOOD 3 SE PALM SPRINGS 33.80N 116.51W
09/06/2014 RIVERSIDE CA FIRE DEPT/RESCUE
PALM SPRINGS FIRE DEPARTMENT REPORTED THAT
ARABY DRIVE IN PALM SPRINGS HAD TO BE CLOSED
DUE TO FLOODING. AT AROUND THE SAME
TIME...PALM CANYON WASH GAGE JUMPED UP TO
2.23 FEET.
&&Local storm report, Sep 7, 10:31 AM PDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1031 AM PDT SUN SEP 7 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM FLOOD 7 NE YUCAIPA 34.10N 116.95W
09/06/2014 SAN BERNARDINO CA LAW ENFORCEMENT
MINOR IN-STREAM FLOWS WITHIN MILL CREEK IN
FOREST FALLS.
&&
SHARRISOLocal storm report, Sep 7, 12:29 PM PDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1229 PM PDT SUN SEP 7 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1214 PM FLASH FLOOD 1 NW IDYLLWILD-PINE COVE33.76N 116.74W
09/07/2014 RIVERSIDE CA LAW ENFORCEMENT
CALIFORNIA HIGHWAY PATROL REPORTS LARGE
BOULDER IN THE MIDDLE OF THE LANE ON HIGHWAY
243 IN IDYLLWILD-PINE COVE.
&&
SHARRISOLocal storm report, Sep 7, 12:35 PM PDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1235 PM PDT SUN SEP 7 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1226 PM FLASH FLOOD 1 NW VALLE VISTA 33.76N 116.91W
09/07/2014 RIVERSIDE CA LAW ENFORCEMENT
CALIFORNIA HIGHWAY PATROL REPORTS ROAD
WASHING OUT AT CEDAR AVENUE IN HEMET.
&&
SHARRISOLocal storm report, Sep 7, 1:19 PM PDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
119 PM PDT SUN SEP 7 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM FLASH FLOOD VALLE VISTA 33.75N 116.89W
09/07/2014 RIVERSIDE CA LAW ENFORCEMENT
FLOODING ALONG HIGHWAY 74 AT 1ST STREET
ACROSS ALL LANES OF 74. ALSO FLOODING AT
PALM AND 1ST, WITH KNEE-DEEP WATER.
&&
TSThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 10:55 AM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Sep 7, 12:05 PM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Sep 7, 12:19 PM PDT | Areal Flood Advisory | SGX | Orange, Riverside, San Bernardino, San Diego | 5 hr |
| Sep 7, 12:25 PM PDT | Areal Flood Advisory | SGX | San Diego | 5 hr |
| Sep 7, 12:35 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 3 hr |
| Sep 7, 1:09 PM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 3 hr |
| Sep 7, 1:34 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Sep 7, 2:30 PM PDT | Special Weather Statement | SGX | 60 min |
Nearby
Flash Flood Warnings in California, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.